Utah, 2013

Heavy Rain in Utah, August 5, 2013

August 5, 2013 · NWS GJT · 1 event in 1 county or zone

Thunderstorms with heavy rainfall converged on the Monticello area during the late morning hours. Localized urban flooding was noted as drainage systems struggled to handle the runoff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms with heavy rainfall converged on the Monticello area during the late morning hours. Localized urban flooding was noted as drainage systems struggled to handle the runoff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 2:01 AM MST, 7 hours 59 minutes earlier.

Area forecast discussion, Aug 5, 2:01 AM MST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 AM MDT MON AUG 5 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
300 AM MDT MON AUG 5 2013

RADAR MOSAIC SHOWING PLENTY OF ECHOES ACROSS THE CWA THIS MORNING
AS WEAK PERTURBATIONS CONTINUE TO MOVE THROUGH THE MEAN FLOW. AS
OPPOSED TO A FEW NIGHTS AGO...DISTURBANCES ARE WEAKENING AS THEY
MOVE OVERHEAD CAUSING ONLY HEAVIER SHOWERS TO FORM AS OPPOSED TO
THUNDERSTORMS. A FEW MORE WEAK DISTURBANCES LOOK TO ENTER SRN
UT/CO SHORTLY THOUGH THEY TOO ARE WEAKENING AS THEY CONTINUE TO TREK
NORTH. IN ANY CASE...WILL KEEP ISOLD POPS IN FORECAST THROUGH 12Z.

FORECAST PWATS VARY BETWEEN .7 INCHES TO ALMOST 1 INCH SO NO MAJOR
DOWNTURN IN MOISTURE EXPECTED. TODAY WILL BE VERY SIMILAR TO
SUNDAY AS THE LOCATION OF HIGH PRESSURE TO THE EAST AND TROUGH TO
THE WEST KEEPS THE MOISTURE PLUME INTACT. DISTURBANCES WILL
CONTINUE TO RIDE UP AND AROUND THE AREA OF HIGH PRESSURE CAUSING
PLENTY OF SHOWERS AND STORMS TO FORM TODAY WITH COVERAGE A BIT
BETTER THAN YESTERDAY. LIKE SUNDAY...STORMS WILL FORM OVER HIGHER
TERRAIN BEFORE DRIFTING INTO ADJACENT VALLEYS.

MOISTURE PLUME REMAINS ACROSS THE FORECAST AREA TONIGHT AND TUESDAY
AS THE CLOCKWISE FLOW AROUND THE UPPER HIGH OVER TEXAS CONTINUES
DIRECTING MOISTURE NORTHWARD. MODELS CONTINUE TO SHOW DECREASED
PRECIPITABLE WATER FOR TUESDAY...BUT WITH NOT MUCH CHANGE IN THE
OVERALL PATTERN DO NOT EXPECT MUCH CHANGE FROM THE DIURNAL
PRECIPITATION PATTERN EXPERIENCED THE PAST FEW DAYS. THUS...WILL
LEAN TOWARD PERSISTENCE FOR TONIGHT AND TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY NIGHT)
300 AM MDT MON AUG 5 2013

A CLOSED LOW IS EXPECTED TO REMAIN OFF THE CA COAST THROUGH
MIDWEEK WITH THE UPPER HIGH STILL OVER THE SOUTHERN PLAINS. BOTH 00Z
NAM AND GFS SHOW A SHORTWAVE TROUGH MOVING IN FROM THE SOUTHWEST ON
WED WHICH SHOULD KEEP SHOWERS AND THUNDERSTORMS AROUND. TIMING HAS
BE SOMEWHAT VARIABLE...BUT MODELS HAVE BEEN CONSISTENT WITH THIS
FEATURE. QUESTION MAY BE WHETHER THE CONCURRENT INCREASE IN CLOUDS
WED MORNING WORKS TO LIMIT THE AMOUNT OF CONVECTION AND STORM
STRENGTH. CURRENT FORECAST SHOWS COOLER TEMPS DUE TO THE CLOUDS ON
WED AND THAT STILL LOOKS REASONABLE.

HIGH PRESSURE GETS FLATTENED CONSIDERABLY THURSDAY AND BEYOND AS A
SUBTROPICAL JET APPROACHES FROM THE DESERT SW AND LAYS ACROSS
AZ...NRN NM...SRN CO INTO THE PLAINS. EVEN WITH THIS SYNOPTIC
SCALE CHANGE...THE GFS AND EC CONTINUE TO SHOW AFTERNOON
CONVECTION THOUGH THE MONSOONAL MOISTURE DROPS OFF CONSIDERABLY.
THURSDAY LOOKS TO BE THE DRIEST DAY WITH MINIMAL CONVECTION BEFORE
PICKING UP AGAIN FRIDAY AND CONTINUING INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
300 AM MDT MON AUG 5 2013

ISOLATED SHOWERS WILL CONTINUE THROUGH 12Z WITH BKN TO OVC
MIDLEVEL CLOUDS EXPECTED. BY 18Z...CONVECTION WILL KICK OFF WITH
MORE STORMS AND SHOWERS EXPECTED. MEDIUM CONFIDENCE THAT AIRFIELDS
MAY SEE SOME ACTIVITY SO PLACED VCTS IN ALL TAFS. EXPECT GUSTY
WINDS UP TO 40 MPH...SMALL HAIL AND BRIEF HEAVY RAIN TO ACCOMPANY
THE STRONGER STORMS. MOUNTAIN OBSCURATIONS WILL BE COMMON AS WILL
BRIEF MVFR CIGS/VIS AS STORMS PASS THROUGH. MOST CONVECTION SHOULD
BE OVER BY 03Z THOUGH SOME STRAY SHOWERS AND STORMS MAY PERSIST
THROUGH 06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...TGR/JAD
LONG TERM...JAD/TGR
AVIATION...TGR
Hazardous weather outlook, Aug 5, 4:58 AM MST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
558 AM MDT MON AUG 5 2013

COZ001>014-017>023-UTZ022>025-027>029-061200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
558 AM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LITTLE CHANGE FROM THE WEEKEND WITH CONVECTION EXPECTED TO FIRE
FROM NOON ONWARDS WITH HIGHER TERRAIN FAVORED BEFORE SOME CELLS
DRIFT INTO THE VALLEYS. SMALL HAIL...40 MPH WIND GUSTS AND BRIEF
HEAVY RAIN WILL BE POSSIBLE FROM THE STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER WILL CONTINUE FOR THE FORESEEABLE FUTURE THOUGH
SOME DAYS WILL HAVE LESS AREAL COVERAGE THAN OTHERS. EVEN
SO...DIURNALLY DRIVEN STORMS AND SHOWERS WILL BE THE RULE THROUGH
SUNDAY THOUGH THURSDAY DOES LOOK TO BE SOMEWHAT DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Juan

When
August 5, 10:00 AM MST to 11:30 AM MST
Where
San Juan County, Monticello to 0.91 mi E of Monticello
Property damage
$40,000
Reported by
COOP Observer
Coordinates
37.870, -109.350

Heavy rainfall of nearly three quarters of an inch was reported in the southwest part of Monticello which led to localized street flooding. Heavier amounts of precipitation fell in other portions of the city which also led to flooding of basements.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537236.